Alert archive / Oregon / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 6, NWS Medford, OR

September 7, 2011Klamath County, Oregon

NWS Medford, OR issued this severe thunderstorm warning at Sep 7, 2011, 7:19 PM PDT for Klamath County, Oregon. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2011, 7:19 PM PDT (02:19 UTC)
Expired
Sep 7, 2011, 7:45 PM PDT
In force
26 min
Issued by
NWS Medford, OR
Area
Storm-based polygon

County Klamath County, OR

The radar

The Medford radar (KMAX), 77 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 7:20 PM PDTTSTM WND GST 603 E Klamath Falls, ORFENCE KNOCKED OVER
Sep 7, 7:20 PM PDTTSTM WND GST 603 E Klamath Falls, ORGARBAGE CANS BLOWN DOWN STREET

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 2.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2011-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2011-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4401 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

375 
WUUS56 KMFR 080219
SVRMFR
ORC035-080245-
/O.NEW.KMFR.SV.W.0006.110908T0219Z-110908T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEDFORD OR
719 PM PDT WED SEP 7 2011

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL KLAMATH COUNTY IN SOUTH CENTRAL OREGON...
  THIS INCLUDES THE CITY OF KLAMATH FALLS...

* UNTIL 745 PM PDT

* AT 714 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR OLENE...OR NEAR KLAMATH FALLS...
  AND MOVING NORTHWEST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ALTAMONT.

LAT...LON 4233 12200 4244 12174 4214 12155 4206 12176
TIME...MOT...LOC 0219Z 151DEG 15KT 4218 12172

$$

SVEN
1 follow-up statement
827 
WWUS56 KMFR 080243
SVSMFR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
743 PM PDT WED SEP 7 2011

ORC035-080252-
/O.EXP.KMFR.SV.W.0006.000000T0000Z-110908T0245Z/
KLAMATH OR-
743 PM PDT WED SEP 7 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL KLAMATH COUNTY
WILL EXPIRE AT 745 PM PDT...

BRIEF GUSTY WINDS ARE POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP 
THIS EVENING.

LAT...LON 4233 12200 4244 12174 4214 12155 4206 12176
TIME...MOT...LOC 0242Z 151DEG 15KT 4226 12178

$$

SVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 2:02 PM PDT, 5 hours 17 minutes earlier.

Area forecast discussion, Sep 7, 2:02 PM PDT, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
202 PM PDT WED SEP 7 2011

.DISCUSSION...CURRENT WATER VAPOR IMAGERY INDICATES A BROAD LONGWAVE
RIDGE OVER THE WESTERN CONUS. CLOSER TO HOME...A DISTINCT
SHORTWAVE TROUGH IS MOVING TOWARD NORTHERN CALIFORNIA AND SOUTHERN
OREGON...INITIATING SOME CONVECTION OVER THE OCEAN AT THIS TIME.
THIS TROUGH HAS ALREADY CAUSED SOME CLOUDS TO DEVELOP ACROSS THE
AREA...AND THESE WILL LIKELY DEVELOP INTO THUNDERSTORMS ALONG AND
EAST OF THE CASCADES...AND OVER NORTHERN CALIFORNIA BY LATER THIS
AFTERNOON. THESE STORMS WILL MOSTLY BE DRY GIVEN THE VERY DRY MID
AND LOW LEVELS THAT WERE OBSERVED ON THE MORNING MEDFORD BALLOON
SOUNDING...AND MODEL GUIDANCE SUGGESTS THE SAME. A RED FLAG
WARNING COVERS THIS VERY DRY AND UNSTABLE AIR OVER THE CASCADES AT
THIS TIME.

THE ENERGY OFFSHORE REACHES THE AREA THIS EVENING AND WILL LIKELY
TRIGGER SOME ISOLATED THUNDERSTORM ACTIVITY OVERNIGHT. THE LATEST
GFS GUIDANCE AND EXTRAPOLATING THE ARRIVAL TIME OF THE OFFSHORE
ENERGY IS ENOUGH FOR US TO CONTINUE WITH THE IDEA OF NIGHTTIME
THUNDERSTORMS. A RED FLAG WARNING HAS BEEN ISSUED FOR MOST OF OUR
NORTHERN CALIFORNIA ZONES...AND THE CASCADES...DUE TO THE LIKELIHOOD
FOR DRY THUNDERSTORMS IN THOSE AREAS OVERNIGHT.

TOMORROW...THE AFOREMENTIONED SHORTWAVE ENERGY SHIFTS EASTWARD BUT
NOT BEFORE IT IS ABLE TO GENERATE SOME SURFACE-BASED THUNDERSTORMS
OVER NORTHERN CALIFORNIA...THE CASCADES...AND THE EAST SIDE. THE
WESTWARD EXTEND OF THE STORMS MAY REACH AS FAR AS THE ROGUE VALLEY.
BY LATE AFTERNOON NORTHWEST FLOW ALOFT SHOULD BEGIN TO DISSIPATE
MOST CONVECTIVE ACTIVITY AND NO THUNDERSTORMS ARE FORECAST BY THE
EVENING TIME.

WARM TEMPERATURES CONTINUE FRIDAY INTO SUNDAY...THOUGH INSTABILITY
IS EXPECTED TO BE LESS SO HAVE DECREASED THUNDERSTORM COVERAGE
ACROSS THE FORECAST AREA. THE HOTTEST DAY IS STILL EXPECTED TO BE
SATURDAY WITH GUIDANCE POINTING TOWARD THE CENTURY MARK OR JUST
ABOVE FOR THE ROGUE VALLEY. ELSEWHERE...TEMPERATURES ARE EXPECTED TO
BE AT LEAST 10 DEGREES ABOVE NORMAL. SUNDAY MAY REPRESENT THE LAST
GOOD CHANCE OF 100 DEGREE TEMPERATURES AS COOLING SHOULD BEGIN ON
MONDAY WHEN UPSTREAM TROUGHING PUSHES TOWARD THE REGION...AND DAYS
ARE GETTING SHORTER.

&&

.AVIATION...THUNDERSTORMS ARE DEVELOPING EAST OF THE CASCADES AND IN
NORTHEASTERN CALIFORNIA. VERY GUSTY WINDS COULD OCCUR IN AND AROUND
THESE STORMS. THUNDERSTORMS ARE EXPECTED TO CONTINUE OVERNIGHT OVER
NORTHERN CALIFORNIA...ALONG AND EAST OF THE CASCADES.
ELSEWHERE...WESTERN VALLEYS SHOULD REMAIN VFR WHILE MARINE STRATUS
HUGS THE COAST NORTH OF CAPE BLANCO...BRINGING VLIFR CONDITIONS TO
NORTH BEND. GIVEN THE CONTINUED SHALLOW NATURE OF THE MARINE
LAYER...VLIFR CONDITIONS ALONG THE COAST SHOULD TRANSITION TO VFR BY
LATE THURSDAY MORNING.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     EVENING FOR ORZ025-027>031.
     FIRE WEATHER WATCH FROM LATE THURSDAY NIGHT THROUGH SATURDAY
     MORNING FOR ORZ021-022-024-026-028.
     RED FLAG WARNING UNTIL 11 AM PDT THURSDAY FOR ORZ025-027-028.

CA...FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     EVENING FOR CAZ083>085.
     FIRE WEATHER WATCH FROM LATE THURSDAY NIGHT THROUGH SATURDAY
     MORNING FOR CAZ080.
     RED FLAG WARNING FROM 11 PM THIS EVENING TO 11 AM PDT THURSDAY
     FOR CAZ080>085.
PZ...GALE WATCH FROM THURSDAY EVENING THROUGH LATE FRIDAY NIGHT FOR
     PZZ376.
     HAZARDOUS SEAS WATCH FROM THURSDAY EVENING THROUGH LATE FRIDAY
     NIGHT FOR PZZ376.

SK/TW/BTL
Hazardous weather outlook, Sep 7, 5:54 PM PDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
554 PM PDT WED SEP 7 2011

ORZ617-623-081300-
UMPQUA NATIONAL FOREST-SOUTHERN OREGON CASCADES-
554 PM PDT WED SEP 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF OR.

.DAY ONE...TONIGHT

RED FLAG WARNING IS IN EFFECT THROUGH 11PM...SEE THE LATEST FIRE
WEATHER MESSAGE FOR THE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A RED FLAG WARNING REMAINS IN EFFECT THROUGH 11AM THURSDAY...SEE
THE LATEST WEATHER MESSAGE FOR THE SPECIFIC DETAILS.

A FIRE WEATHER WATCH IS IN EFFECT THURSDAY MORNING THROUGH
THURSDAY EVENING...SEE THE LATEST FIRE WEATHER MESSAGE FOR THE
SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ280-081300-
WESTERN KLAMATH NATIONAL FOREST-
554 PM PDT WED SEP 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CA.

.DAY ONE...TONIGHT

A RED FLAG WARNING IS IN EFFECT THROUGH 11PM THIS EVENING...SEE
THE LATEST FIRE WEATHER MESSAGE FOR THE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A RED FLAG WARNING REMAINS IN EFFECT THROUGH 11AM THURSDAY...SEE
THE LATEST FIRE WEATHER MESSAGE FOR THE SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ284-285-081300-
SISKIYOU COUNTY FROM THE CASCADE MOUNTAINS EAST AND SOUTH TO MT
SHASTA-MODOC COUNTY EXCEPT FOR THE SURPRISE VALLEY-
554 PM PDT WED SEP 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CA.

.DAY ONE...TONIGHT

A RED FLAG WARNING IS IN EFFECT THROUGH 11PM THIS EVENING...SEE
THE LATEST FIRE WEATHER MESSAGE FOR THE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A RED FLAG WARNING REMAINS IN EFFECT THROUGH 11AM THURSDAY...SEE
THE LATEST FIRE WEATHER MESSAGE FOR THE SPECIFIC DETAILS.

A FIRE WEATHER WATCH IS IN EFFECT THURSDAY MORNING THROUGH
THURSDAY EVENING...SEE THE LATEST FIRE WEATHER MESSAGE FOR THE
SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ281-282-081300-
CENTRAL SISKIYOU COUNTY INCLUDING SHASTA VALLEY-SHASTA-
TRINITY NATIONAL FOREST IN SISKIYOU COUNTY-
554 PM PDT WED SEP 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CA.

.DAY ONE...TONIGHT

A RED FLAG WARNING IS IN EFFECT THROUGH 11PM THIS EVENING...SEE
THE LATEST FIRE WEATHER MESSAGE FOR THE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A RED FLAG WARNING REMAINS IN EFFECT THROUGH 11AM THURSDAY...SEE
THE LATEST FIRE WEATHER MESSAGE FOR THE SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ624-625-081300-
KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST-
SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN
LAKE AND WESTERN HARNEY COUNTIES-
554 PM PDT WED SEP 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF OR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FIRE WEATHER WATCH IS IN EFFECT THURSDAY MORNING THROUGH
THURSDAY EVENING...SEE THE LATEST FIRE WEATHER MESSAGE FOR THE
SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ618>621-081300-
SOUTHERN OREGON COAST-WESTERN ROGUE RIVER-
SISKIYOU NATIONAL FOREST-
WESTERN ROGUE BASIN INCLUDING THE ILLINOIS VALLEY-
SISKIYOU MOUNTAINS-
554 PM PDT WED SEP 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF OR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FIRE WEATHER WATCH IS IN EFFECT LATE THURSDAY NIGHT THROUGH
SATURDAY MORNING...SEE THE LATEST FIRE WEATHER MESSAGE FOR THE
SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 5:11 PM PDTSmall Craft Advisory for WindsMFR3 days
Sep 7, 5:11 PM PDTSmall Craft Advisory for Hazardous SeasMFR42 hr
Sep 7, 10:05 PM PDTRed Flag WarningMFRDouglas, Jackson, Klamath, Lane9 hr
Sep 8, 3:46 AM PDTGale WarningMFR46 hr
Sep 8, 3:46 AM PDTHazardous Seas WarningMFR58 hr
Sep 8, 2:44 PM PDTFire Weather WatchMFRDouglas, Jackson, Klamath, Lane23 hr
Sep 8, 2:44 PM PDTRed Flag WarningMFRCoos, Curry, Douglas, Harney, Jackson, Josephine and 3 more3 days
Sep 8, 4:49 PM PDTSmall Craft Advisory for Hazardous SeasMFR60 hr

Nearby

Severe Thunderstorm Warnings in Oregon, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.